Alert archive / Florida / Tornado Warnings in 1998

Tornado Warning 38, NWS Jacksonville, FL

September 2, 1998Marion County, Florida

NWS Jacksonville, FL issued this tornado warning at Sep 2, 1998, 4:31 PM EDT for Marion County, Florida. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 2, 1998, 4:31 PM EDT (20:31 UTC)
Expired
Sep 2, 1998, 5:30 PM EDT
In force
59 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Marion County, FL

The radar

The Jacksonville radar (KJAX), 146 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 4:45 PM EDTThunderstorm WindOcala, FLLarge trees and power lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 2, 3:00 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

325 
WFUS1 KJAX 022031 RRA
TORJAX
FLC083-022130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
431 PM EDT WED SEP 2 1998

* TORNADO WARNING FOR...
  MARION COUNTY IN NORTH CENTRAL FLORIDA

* UNTIL 530 PM EDT

* AT 425 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO MOVING NORTHEAST AT 30 MPH.

  SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
  FELLOWSHIP BY 450 PM EDT
  OCALA BY 500 PM EDT

GO TO A SMALL INTERIOR ROOM... ON THE LOWEST FLOOR.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.

KUYPER/SANTOS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Sep 2, 2:45 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 2, 2:45 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT WED SEP 2 1998

A TORNADO WATCH COVERS THE SOUTHERN PORTION OF OUR CWA DUE TO
THE SPIRALING RAIN BANDS FROM HRCN EARL MOVING ACROSS FL.

CURRENT...88D SHOWS A BAND OF MODERATE RAIN EXTENDS FROM NEAR
PALATKA TO LAKE CITY...MOVING ENE. MOST RAIN HAS REMAINED IN
FL COUNTIES ALTHO MID AND HI LEVEL CLOUDS EXTEND ACROSS SE GA.

FCST...EVERYTHING IS DEPENDENT UPON HURRICANE EARL. EARL
CONTINUES EXHIBITING ERRATIC BEHAVIOR...AFTER MOVING RAPIDLY
OVERNIGHT EARL IS NOW STALLED.  DETERMINING WHERE AND WHEN EARL
WILL MAKE LANDFALL GREATLY AFFECTS THE FORECAST...ESPECIALLY
SINCE MOST OF OUR CWA IS ON THE FRINGES OF THE CURRENT TRACK.
PRELIM INFO IS LISTED...BUT IT REMAINS JUST THAT. A FLOOD WATCH
CONTINUES FOR NORTHEAST FL. WITH THE EASTERLY FLOW THE DANGER OF
RIP CURRENTS WILL BE EMPHASIZED IN THE HWO AND NOWCASTS. SWELLS ARE
RUNNING 2-4 FEET.

PRELIM
SSI CB 075/085 076/088 28574
JAX CC 073/088 074/089 28584
GNV CE 070/086 073/088 28663

TRABERT

In the hours before

Special weather statement, Sep 2, 11:45 AM EDT, 4 hours 46 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-022200-

SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1145 AM EDT WED SEP 2 1998

...FLOOD WATCH IN EFFECT FOR MUCH OF NORTHEAST FLORIDA TODAY AND
TONIGHT...

...CHANCE OF RIP CURRENTS INTO THIS EVENING...

AT 11 AM EDT THE CENTER OF HURRICANE EARL WAS 140 MILES SOUTHWEST OF
DESTIN FLORIDA AND MOVING NORTHEAST. ALTHOUGH THERE IS CONSIDERABLE
UNCERTAINTY OF THE FUTURE TRACK...THE CURRENT FORECAST IS FOR EARL TO
MAKE LANDFALL ALONG THE FLORIDA PANHANDLE COAST EARLY TONIGHT.

BECAUSE EARL IS NOW A HURRICANE AND IS MOVING TOWARD FLORIDA A FLOOD
WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN NORTHEAST FLORIDA:

ALACHUA...BAKER...BRADFORD...CLAY...COLUMBIA...DUVAL...GILCHRIST...
HAMILTON...NASSAU...SUWANNEE AND UNION.

ALL PERSONS SHOULD REMAIN ON THE ALERT...ESPECIALLY IN AND NEAR THE
WATCH AREA AND BE PREPARED TO ACT SHOULD FLOODING BECOME IMMINENT.

...RAINFALL INFORMATION...
RAINFALL AMOUNTS THROUGH THURSDAY ARE VERY UNCERTAIN DUE TO THE
ERRACTIC NATURE OF EARL...BUT RAINFALL AMOUNTS OF 3 TO 5 INCHES AT
THIS TIME ARE POSSIBLE IN THE WATCH AREA. LOCALLY HIGHER AMOUNTS MAY
ALSO OCCUR. RAINFALL AMOUNTS OUTSIDE THE WATCH AREA WILL BE MAINLY
1 TO 3 INCHES.

...WIND INFORMATION...
DUE TO A GREAT UNCERTAINTY IN THE FUTURE MOVEMENT OF EARL...THERE IS
NO CERTAINTY AS TO HOW STRONG WINDS WILL GET IN NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA. HOWEVER...BASED ON THE FORECAST TRACK...NO TROPICAL
STORM FORCE WINDS ARE EXPECTED IN THE AREA AS OF THIS TIME.

BECAUSE THE TRACK OF HURRICANE EARL AND ITS EFFECTS ON THE AREA COULD
CHANGE...ALL PERSONS IN NORTHEAST FLORIDA AND SOUTHEAST GEORGIA SHOULD
REMAIN ON THE ALERT TO THIS SITUATION.

...OTHER HAZARDOUS WEATHER...
THE COMBINATION OF ONSHORE WINDS AND SMALL SWELLS WILL CAUSE A CHANCE
OF RIP CURRENTS THIS AFTERNOON AND EVENING. SWIM ONLY GUARDED BEACHES
BUT IF CAUGHT IN A RIP CURRENT DO NOT PANIC. SWIM ACROSS THE CURRENT
UNTIL FREE FROM ITS PULL AND THEN SWIM INTO SHORE AT AN ANGLE AWAY
FROM THE RIP CURRENT.

STAY TUNED TO THIS STATION FOR THE LATEST INFORMATION FROM THE
NATIONAL WEATHER SERVICE IN JACKSONVILLE.

MOHLIN
Special weather statement, Sep 2, 11:45 AM EDT, 4 hours 46 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-022200-

SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1145 AM EDT WED SEP 2 1998

...FLOOD WATCH IN EFFECT FOR MUCH OF NORTHEAST FLORIDA TODAY AND
TONIGHT...

...CHANCE OF RIP CURRENTS INTO THIS EVENING...

AT 11 AM EDT THE CENTER OF HURRICANE EARL WAS 140 MILES SOUTHWEST OF
DESTIN FLORIDA AND MOVING NORTHEAST. ALTHOUGH THERE IS CONSIDERABLE
UNCERTAINTY OF THE FUTURE TRACK...THE CURRENT FORECAST IS FOR EARL TO
MAKE LANDFALL ALONG THE FLORIDA PANHANDLE COAST EARLY TONIGHT.

BECAUSE EARL IS NOW A HURRICANE AND IS MOVING TOWARD FLORIDA A FLOOD
WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN NORTHEAST FLORIDA:

ALACHUA...BAKER...BRADFORD...CLAY...COLUMBIA...DUVAL...GILCHRIST...
HAMILTON...NASSAU...SUWANNEE AND UNION.

ALL PERSONS SHOULD REMAIN ON THE ALERT...ESPECIALLY IN AND NEAR THE
WATCH AREA AND BE PREPARED TO ACT SHOULD FLOODING BECOME IMMINENT.

...RAINFALL INFORMATION...
RAINFALL AMOUNTS THROUGH THURSDAY ARE VERY UNCERTAIN DUE TO THE
ERRACTIC NATURE OF EARL...BUT RAINFALL AMOUNTS OF 3 TO 5 INCHES AT
THIS TIME ARE POSSIBLE IN THE WATCH AREA. LOCALLY HIGHER AMOUNTS MAY
ALSO OCCUR. RAINFALL AMOUNTS OUTSIDE THE WATCH AREA WILL BE MAINLY
1 TO 3 INCHES.

...WIND INFORMATION...
DUE TO A GREAT UNCERTAINTY IN THE FUTURE MOVEMENT OF EARL...THERE IS
NO CERTAINTY AS TO HOW STRONG WINDS WILL GET IN NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA. HOWEVER...BASED ON THE FORECAST TRACK...NO TROPICAL
STORM FORCE WINDS ARE EXPECTED IN THE AREA AS OF THIS TIME.

BECAUSE THE TRACK OF HURRICANE EARL AND ITS EFFECTS ON THE AREA COULD
CHANGE...ALL PERSONS IN NORTHEAST FLORIDA AND SOUTHEAST GEORGIA SHOULD
REMAIN ON THE ALERT TO THIS SITUATION.

...OTHER HAZARDOUS WEATHER...
THE COMBINATION OF ONSHORE WINDS AND SMALL SWELLS WILL CAUSE A CHANCE
OF RIP CURRENTS THIS AFTERNOON AND EVENING. SWIM ONLY GUARDED BEACHES
BUT IF CAUGHT IN A RIP CURRENT DO NOT PANIC. SWIM ACROSS THE CURRENT
UNTIL FREE FROM ITS PULL AND THEN SWIM INTO SHORE AT AN ANGLE AWAY
FROM THE RIP CURRENT.

STAY TUNED TO THIS STATION FOR THE LATEST INFORMATION FROM THE
NATIONAL WEATHER SERVICE IN JACKSONVILLE.

MOHLIN
Special weather statement, Sep 2, 3:40 PM EDT, 51 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-030300-

SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
340 PM EDT WED SEP 2 1998

...TORNADO WATCH IN EFFECT FOR MUCH OF NORTHEAST FLORIDA TIL 11 PM...

...FLOOD WATCH FOR MUCH OF NORTHEAST FLORIDA THROUGH TONIGHT...

...CHANCE OF RIP CURRENTS INTO THIS EVENING...

AT 2 PM EDT THE CENTER OF HURRICANE EARL WAS 140 MILES SOUTHWEST OF
DESTIN FLORIDA AND MOVING LITTLE. ALTHOUGH THERE IS CONSIDERABLE
UNCERTAINTY OF THE FUTURE TRACK...THE CURRENT FORECAST IS FOR EARL TO
MAKE LANDFALL ALONG THE FLORIDA PANHANDLE COAST DURING TONIGHT. SINCE
EARL IS A HURRICANE AND IS MOVING TOWARD FLORIDA A FLOOD WATCH IS IN
EFFECT FOR THE FOLLOWING COUNTIES IN NORTHEAST FLORIDA:

ALACHUA...BAKER...BRADFORD...CLAY...COLUMBIA...DUVAL...GILCHRIST...
HAMILTON...MARION...NASSAU...PUTNAM...SUWANNEE AND UNION.

ALL PERSONS SHOULD REMAIN ON THE ALERT...ESPECIALLY IN AND NEAR THE
WATCH AREA AND BE PREPARED TO ACT SHOULD FLOODING BECOME IMMINENT.

...RAINFALL INFORMATION...
RAINFALL AMOUNTS THROUGH THURSDAY ARE VERY UNCERTAIN DUE TO THE
ERRACTIC NATURE OF EARL...BUT RAINFALL AMOUNTS OF 3 TO 5 INCHES AT
THIS TIME ARE POSSIBLE IN THE WATCH AREA. LOCALLY HIGHER AMOUNTS MAY
ALSO OCCUR. RAINFALL AMOUNTS OUTSIDE THE WATCH AREA WILL BE MAINLY
1 TO 3 INCHES.

...WIND INFORMATION...
DUE TO A GREAT UNCERTAINTY IN THE FUTURE MOVEMENT OF EARL...THERE IS
NO CERTAINTY AS TO HOW STRONG WINDS WILL GET IN NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA. HOWEVER...BASED ON THE FORECAST TRACK...NO TROPICAL
STORM FORCE WINDS ARE EXPECTED IN THE AREA AS OF THIS TIME.

BECAUSE THE TRACK OF HURRICANE EARL AND ITS EFFECTS ON THE AREA COULD
CHANGE...ALL PERSONS IN NORTHEAST FLORIDA AND SOUTHEAST GEORGIA SHOULD
REMAIN ON THE ALERT TO THIS SITUATION.

...TORNADOES...
AS HURRICANE EARL MOVES CLOSER TO LAND THERE WILL BE A RISK OF
TORNADOES IN THE BANDS OF THUDERSTORMS THAT MOVE ON THROUGH. THIS HAS
CAUSED A TORNADO WATCH FOR THE FOLLOWING COUNTIES IN NORTHEAST FLORIDA:

ALACHUA...BRADFORD...COLUMBIA...FLAGLER...GILCHRIST...MARION...
PUTNAM...SUWANNEE AND UNION COUNTIES.

TORNADOES IN THESE TYPES OF SITUATIONS CAN FORM WITH LITTLE OR NO
ADVANCE NOTICE...AND TORNADOES HAVE ALREADY BEEN INDICATED ACROSS
WEST CENTRAL FLORIDA. BECAUSE OF THIS SITUATION YOU SHOULD REMAIN ON
THE ALERT AND BE PREPARED TO MOVE TO A SAFE LOCATION SHOULD TORNADOES
DEVELOP.

...RIP CURRENTS...
THE COMBINATION OF ONSHORE WINDS AND SMALL SWELLS WILL CAUSE A CHANCE
OF RIP CURRENTS THROUGH THIS EVENING. SWIM ONLY  AT GUARDED BEACHES
BUT IF CAUGHT IN A RIP CURRENT DO NOT PANIC.< SWIM ACROSS THE CURRENT
UNTIL FREE FROM ITS PULL AND THEN SWIM INTO SHORE.

STAY TUNED TO THIS STATION FOR THE LATEST INFORMATION FROM THE
NATIONAL WEATHER SERVICE IN JACKSONVILLE.

MOHLIN
Special weather statement, Sep 2, 3:40 PM EDT, 51 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-030300-

SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL...CORRECTED
340 PM EDT WED SEP 2 1998

...TORNADO WATCH IN EFFECT FOR MUCH OF NORTHEAST FLORIDA TIL 11 PM...

...FLOOD WATCH FOR ALL NORTHEAST FLORIDA THROUGH TONIGHT...

...CHANCE OF RIP CURRENTS INTO THIS EVENING...

AT 2 PM EDT THE CENTER OF HURRICANE EARL WAS 140 MILES SOUTHWEST OF
DESTIN FLORIDA AND MOVING LITTLE. ALTHOUGH THERE IS CONSIDERABLE
UNCERTAINTY OF THE FUTURE TRACK...THE CURRENT FORECAST IS FOR EARL TO
MAKE LANDFALL ALONG THE FLORIDA PANHANDLE COAST DURING TONIGHT. SINCE
EARL IS A HURRICANE AND IS MOVING TOWARD FLORIDA A FLOOD WATCH IS IN
EFFECT FOR THE FOLLOWING COUNTIES IN NORTHEAST FLORIDA:

ALACHUA...BAKER...BRADFORD...CLAY...COLUMBIA...DUVAL...FLAGLER...
GILCHRIST...HAMILTON...MARION...NASSAU...PUTNAM...ST. JOHNS...
SUWANNEE AND UNION.
ALL PERSONS SHOULD REMAIN ON THE ALERT...ESPECIALLY IN AND NEAR THE
WATCH AREA AND BE PREPARED TO ACT SHOULD FLOODING BECOME IMMINENT.

...RAINFALL INFORMATION...
RAINFALL AMOUNTS THROUGH THURSDAY ARE VERY UNCERTAIN DUE TO THE
ERRACTIC NATURE OF EARL...BUT RAINFALL AMOUNTS OF 3 TO 5 INCHES AT
THIS TIME ARE POSSIBLE IN THE WATCH AREA. LOCALLY HIGHER AMOUNTS MAY
ALSO OCCUR. RAINFALL AMOUNTS OUTSIDE THE WATCH AREA WILL BE MAINLY
1 TO 3 INCHES.

...WIND INFORMATION...
DUE TO A GREAT UNCERTAINTY IN THE FUTURE MOVEMENT OF EARL...THERE IS
NO CERTAINTY AS TO HOW STRONG WINDS WILL GET IN NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA. HOWEVER...BASED ON THE FORECAST TRACK...NO TROPICAL
STORM FORCE WINDS ARE EXPECTED IN THE AREA AS OF THIS TIME.

BECAUSE THE TRACK OF HURRICANE EARL AND ITS EFFECTS ON THE AREA COULD
CHANGE...ALL PERSONS IN NORTHEAST FLORIDA AND SOUTHEAST GEORGIA SHOULD
REMAIN ON THE ALERT TO THIS SITUATION.

...TORNADOES...
AS HURRICANE EARL MOVES CLOSER TO LAND THERE WILL BE A RISK OF
TORNADOES IN THE BANDS OF THUDERSTORMS THAT MOVE ON THROUGH. THIS HAS
CAUSED A TORNADO WATCH FOR THE FOLLOWING COUNTIES IN NORTHEAST FLORIDA:

ALACHUA...BRADFORD...COLUMBIA...FLAGLER...GILCHRIST...MARION...
PUTNAM...SUWANNEE AND UNION COUNTIES.

TORNADOES IN THESE TYPES OF SITUATIONS CAN FORM WITH LITTLE OR NO
ADVANCE NOTICE...AND TORNADOES HAVE ALREADY BEEN INDICATED ACROSS
WEST CENTRAL FLORIDA. BECAUSE OF THIS SITUATION YOU SHOULD REMAIN ON
THE ALERT AND BE PREPARED TO MOVE TO A SAFE LOCATION SHOULD TORNADOES
DEVELOP.

...RIP CURRENTS...
THE COMBINATION OF ONSHORE WINDS AND SMALL SWELLS WILL CAUSE A CHANCE
OF RIP CURRENTS THROUGH THIS EVENING. SWIM ONLY  AT GUARDED BEACHES
BUT IF CAUGHT IN A RIP CURRENT DO NOT PANIC. SWIM ACROSS THE CURRENT
UNTIL FREE FROM ITS PULL AND THEN SWIM INTO SHORE.

STAY TUNED TO THIS STATION FOR THE LATEST INFORMATION FROM THE
NATIONAL WEATHER SERVICE IN JACKSONVILLE.

MOHLIN
Special weather statement, Sep 2, 3:40 PM EDT, 51 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-030300-

SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
340 PM EDT WED SEP 2 1998

...TORNADO WATCH IN EFFECT FOR MUCH OF NORTHEAST FLORIDA TIL 11 PM...

...FLOOD WATCH FOR MUCH OF NORTHEAST FLORIDA THROUGH TONIGHT...

...CHANCE OF RIP CURRENTS INTO THIS EVENING...

AT 2 PM EDT THE CENTER OF HURRICANE EARL WAS 140 MILES SOUTHWEST OF
DESTIN FLORIDA AND MOVING LITTLE. ALTHOUGH THERE IS CONSIDERABLE
UNCERTAINTY OF THE FUTURE TRACK...THE CURRENT FORECAST IS FOR EARL TO
MAKE LANDFALL ALONG THE FLORIDA PANHANDLE COAST DURING TONIGHT. SINCE
EARL IS A HURRICANE AND IS MOVING TOWARD FLORIDA A FLOOD WATCH IS IN
EFFECT FOR THE FOLLOWING COUNTIES IN NORTHEAST FLORIDA:

ALACHUA...BAKER...BRADFORD...CLAY...COLUMBIA...DUVAL...GILCHRIST...
HAMILTON...MARION...NASSAU...PUTNAM...SUWANNEE AND UNION.

ALL PERSONS SHOULD REMAIN ON THE ALERT...ESPECIALLY IN AND NEAR THE
WATCH AREA AND BE PREPARED TO ACT SHOULD FLOODING BECOME IMMINENT.

...RAINFALL INFORMATION...
RAINFALL AMOUNTS THROUGH THURSDAY ARE VERY UNCERTAIN DUE TO THE
ERRACTIC NATURE OF EARL...BUT RAINFALL AMOUNTS OF 3 TO 5 INCHES AT
THIS TIME ARE POSSIBLE IN THE WATCH AREA. LOCALLY HIGHER AMOUNTS MAY
ALSO OCCUR. RAINFALL AMOUNTS OUTSIDE THE WATCH AREA WILL BE MAINLY
1 TO 3 INCHES.

...WIND INFORMATION...
DUE TO A GREAT UNCERTAINTY IN THE FUTURE MOVEMENT OF EARL...THERE IS
NO CERTAINTY AS TO HOW STRONG WINDS WILL GET IN NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA. HOWEVER...BASED ON THE FORECAST TRACK...NO TROPICAL
STORM FORCE WINDS ARE EXPECTED IN THE AREA AS OF THIS TIME.

BECAUSE THE TRACK OF HURRICANE EARL AND ITS EFFECTS ON THE AREA COULD
CHANGE...ALL PERSONS IN NORTHEAST FLORIDA AND SOUTHEAST GEORGIA SHOULD
REMAIN ON THE ALERT TO THIS SITUATION.

...TORNADOES...
AS HURRICANE EARL MOVES CLOSER TO LAND THERE WILL BE A RISK OF
TORNADOES IN THE BANDS OF THUDERSTORMS THAT MOVE ON THROUGH. THIS HAS
CAUSED A TORNADO WATCH FOR THE FOLLOWING COUNTIES IN NORTHEAST FLORIDA:

ALACHUA...BRADFORD...COLUMBIA...FLAGLER...GILCHRIST...MARION...
PUTNAM...SUWANNEE AND UNION COUNTIES.

TORNADOES IN THESE TYPES OF SITUATIONS CAN FORM WITH LITTLE OR NO
ADVANCE NOTICE...AND TORNADOES HAVE ALREADY BEEN INDICATED ACROSS
WEST CENTRAL FLORIDA. BECAUSE OF THIS SITUATION YOU SHOULD REMAIN ON
THE ALERT AND BE PREPARED TO MOVE TO A SAFE LOCATION SHOULD TORNADOES
DEVELOP.

...RIP CURRENTS...
THE COMBINATION OF ONSHORE WINDS AND SMALL SWELLS WILL CAUSE A CHANCE
OF RIP CURRENTS THROUGH THIS EVENING. SWIM ONLY  AT GUARDED BEACHES
BUT IF CAUGHT IN A RIP CURRENT DO NOT PANIC.< SWIM ACROSS THE CURRENT
UNTIL FREE FROM ITS PULL AND THEN SWIM INTO SHORE.

STAY TUNED TO THIS STATION FOR THE LATEST INFORMATION FROM THE
NATIONAL WEATHER SERVICE IN JACKSONVILLE.

MOHLIN
Special weather statement, Sep 2, 3:40 PM EDT, 51 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-030300-

SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL...CORRECTED
340 PM EDT WED SEP 2 1998

...TORNADO WATCH IN EFFECT FOR MUCH OF NORTHEAST FLORIDA TIL 11 PM...

...FLOOD WATCH FOR ALL NORTHEAST FLORIDA THROUGH TONIGHT...

...CHANCE OF RIP CURRENTS INTO THIS EVENING...

AT 2 PM EDT THE CENTER OF HURRICANE EARL WAS 140 MILES SOUTHWEST OF
DESTIN FLORIDA AND MOVING LITTLE. ALTHOUGH THERE IS CONSIDERABLE
UNCERTAINTY OF THE FUTURE TRACK...THE CURRENT FORECAST IS FOR EARL TO
MAKE LANDFALL ALONG THE FLORIDA PANHANDLE COAST DURING TONIGHT. SINCE
EARL IS A HURRICANE AND IS MOVING TOWARD FLORIDA A FLOOD WATCH IS IN
EFFECT FOR THE FOLLOWING COUNTIES IN NORTHEAST FLORIDA:

ALACHUA...BAKER...BRADFORD...CLAY...COLUMBIA...DUVAL...FLAGLER...
GILCHRIST...HAMILTON...MARION...NASSAU...PUTNAM...ST. JOHNS...
SUWANNEE AND UNION.
ALL PERSONS SHOULD REMAIN ON THE ALERT...ESPECIALLY IN AND NEAR THE
WATCH AREA AND BE PREPARED TO ACT SHOULD FLOODING BECOME IMMINENT.

...RAINFALL INFORMATION...
RAINFALL AMOUNTS THROUGH THURSDAY ARE VERY UNCERTAIN DUE TO THE
ERRACTIC NATURE OF EARL...BUT RAINFALL AMOUNTS OF 3 TO 5 INCHES AT
THIS TIME ARE POSSIBLE IN THE WATCH AREA. LOCALLY HIGHER AMOUNTS MAY
ALSO OCCUR. RAINFALL AMOUNTS OUTSIDE THE WATCH AREA WILL BE MAINLY
1 TO 3 INCHES.

...WIND INFORMATION...
DUE TO A GREAT UNCERTAINTY IN THE FUTURE MOVEMENT OF EARL...THERE IS
NO CERTAINTY AS TO HOW STRONG WINDS WILL GET IN NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA. HOWEVER...BASED ON THE FORECAST TRACK...NO TROPICAL
STORM FORCE WINDS ARE EXPECTED IN THE AREA AS OF THIS TIME.

BECAUSE THE TRACK OF HURRICANE EARL AND ITS EFFECTS ON THE AREA COULD
CHANGE...ALL PERSONS IN NORTHEAST FLORIDA AND SOUTHEAST GEORGIA SHOULD
REMAIN ON THE ALERT TO THIS SITUATION.

...TORNADOES...
AS HURRICANE EARL MOVES CLOSER TO LAND THERE WILL BE A RISK OF
TORNADOES IN THE BANDS OF THUDERSTORMS THAT MOVE ON THROUGH. THIS HAS
CAUSED A TORNADO WATCH FOR THE FOLLOWING COUNTIES IN NORTHEAST FLORIDA:

ALACHUA...BRADFORD...COLUMBIA...FLAGLER...GILCHRIST...MARION...
PUTNAM...SUWANNEE AND UNION COUNTIES.

TORNADOES IN THESE TYPES OF SITUATIONS CAN FORM WITH LITTLE OR NO
ADVANCE NOTICE...AND TORNADOES HAVE ALREADY BEEN INDICATED ACROSS
WEST CENTRAL FLORIDA. BECAUSE OF THIS SITUATION YOU SHOULD REMAIN ON
THE ALERT AND BE PREPARED TO MOVE TO A SAFE LOCATION SHOULD TORNADOES
DEVELOP.

...RIP CURRENTS...
THE COMBINATION OF ONSHORE WINDS AND SMALL SWELLS WILL CAUSE A CHANCE
OF RIP CURRENTS THROUGH THIS EVENING. SWIM ONLY  AT GUARDED BEACHES
BUT IF CAUGHT IN A RIP CURRENT DO NOT PANIC. SWIM ACROSS THE CURRENT
UNTIL FREE FROM ITS PULL AND THEN SWIM INTO SHORE.

STAY TUNED TO THIS STATION FOR THE LATEST INFORMATION FROM THE
NATIONAL WEATHER SERVICE IN JACKSONVILLE.

MOHLIN

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 5:29 PM EDTTornado WarningJAXMarion56 min
Sep 2, 6:39 PM EDTTornado WarningJAXAlachua, Marion, Putnam61 min
Sep 2, 6:50 PM EDTTornado WarningJAXGilchrist65 min

Nearby

Tornado Warnings in Florida, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.